Inequalities among Eigenvalues of Second-Order Symmetric Equations on Time Scales
© C. Zhang and S. Sun. 2010
Received: 28 January 2010
Accepted: 5 May 2010
Published: 1 June 2010
We consider coupled boundary value problems for second-order symmetric equations on time scales. Existence of eigenvalues of this boundary value problem is proved, numbers of their eigenvalues are calculated, and their relationships are obtained. These results not only unify the existing ones of coupled boundary value problems for second-order symmetric differential equations but also contain more complicated time scales.
The boundary condition (1.2) contains the two special cases: the periodic and antiperiodic conditions. In fact, (1.2) is the periodic boundary condition in the case where and the identity matrix, and (1.2) is the antiperiodic condition in the case where and Equation (1.1) with (1.2) is called a coupled boundary value problem.
In the present paper, we try to extend these results on time scales. We shall remark that Eastham et al. employed continuous eigenvalue branch which studied in , in their proof. Instead, we will make use of some oscillation results that are extended from the results obtained by Agarwal et al.  to prove the existence of eigenvalues of (1.1) with (1.2) and compare the eigenvalues as varies.
This paper is organized as follows. Section 2 introduces some basic concepts and fundamental theory about time scales and gives some properties of eigenvalues of a kind of separated boundary value problem for (1.1) which will be used in Section 4. Our main result has been introduced in Section 3. Section 4 pays attention to prove some propositions, by which one can easily obtain the existence and the comparison result of eigenvalues of the coupled boundary value problems (1.1) with (1.2). By using these propositions, we give the proof of our main result in Section 5.
In this section, some basic concepts and some fundamental results on time scales are introduced. Next, the eigenvalues of the kind of separated boundary value problem for (1.1) and the oscillation of their eigenfunction are studied. Finally, the reality of the eigenvalues of the coupled boundary value problems for (1.1) is shown.
We assume throughout the paper that if 0 is right-scattered, then it is also left-scattered, and if 1 is left-scattered, then it is also right-scattered.
Now, we turn to discuss some properties of solutions of (1.1) and eigenvalues of its boundary value problems.
where is the set of twice differentiable functions with rd-continuous second derivative. The following result can be derived from the Lagrange Identity [5, Theorem ].
where is continuous; ; satisfy that if is right-scattered, then it is also left-scattered; and if is left-scattered, then it is also right-scattered. A solution of (2.9) is said to have a node at if . A generalized zero of is defined as its zero or its node. Without loss of generality, they assumed that and in (2.10) satisfy
and obtained the following oscillation result.
Lemma 2.3 (see [4, Theorem ]).
Lemma 2.4 (see [1, Lemma ]).
Lemma 2.5 (see [1, Lemma ]).
With a similar argument to that used in the proof of [4, Theorem ], one can show the following result.
All the eigenvalues of (1.1) with (2.11) are simple and can be arranged as and an eigenfunction corresponding to has exactly -generalized zeros in the open interval , where satisfy that if is right-scattered, then it is also left-scattered; if is left-scattered, then it is also right-scattered. Furthermore, the number of its eigenvalues is equal to .
The following result is a direct consequence of Theorem 2.6.
The proof is similar to that of [4, Theorem ]. So the details are omitted.
All the eigenvalues of the coupled boundary value problem (1.1) with (1.2) are real.
The proof is similar to that of [1, Lemma ]. So the details are omitted.
3. Main Result
In this section we state our main results: general inequalities among eigenvalues of coupled boundary value problem of (1.1) with (1.2).
If and or and , a similar result can be obtained by applying Theorem 3.1 to . In fact, for and for . Hence, the boundary condition (1.2) in the cases of or and , can be written as condition (1.2), where is replaced by for and for , and is replaced by .
Before showing Theorem 3.1, we need to prove the following six propositions.
On the other hand, (1.1) has two linearly independent solutions satisfying (1.2) if and only if all the entries of the coefficient matrix of (4.16) are zero. Hence, is a multiple eigenvalue of (1.1) with (1.2) if and only if (4.15) holds. This completes the proof.
The following result is a direct consequence of the first result of Proposition 4.1.
Further, by the existence and uniqueness theorem of solutions of initial value problems for (1.1) [5, Theorem ], we obtain that
This completes the proof.
which together with (4.10) confirm (4.42).
That is, (4.43) holds. The identity (4.44) can be verified similarly. This completes the proof.
These are direct consequences of (4.43) and (4.44).
This completes the proof.
Suppose that is an eigenvalue of the problem (1.1) with (1.2) and fix with . By Proposition 4.1, we have , then , and the matrix is positive definite or negative definite. Hence, or for , since and are linearly independent.
If is a multiple eigenvalue of problem (1.1) with (1.2), then (4.15) holds by Proposition 4.1. By using (4.15), it can be easily verified that (4.74) holds; that is, all the entries of the matrix are zeros. Then , which is contrary to . Hence, is a simple eigenvalue of (1.1) and (1.2). This completes the proof.
by the Holder inequality [8, Lemma (iv)]. Therefore . Since and are linearly independent, which proves the first conclusion, the second conclusion can be shown similarly. This completes the proof.
5. Proofs of the Main Results
Proof of Theorem 3.1.
Similarly, by Propositions 4.1, 4.3, and 4.10, the continuity of and the intermediate value theorem, reaches , ( , ), and exactly one time between any two consecutive eigenvalues of the separated boundary value problem (1.1) with (2.14). Hence, (1.1) and (1.2) with , , , and have only one eigenvalue between any two consecutive eigenvalues of (1.1) with (2.14), respectively. In addition, by Propositions 4.10 and 4.12, if or and , then is not only an eigenvalue of (1.1) with (2.14) but also a multiple eigenvalue of (1.1) and (1.2) with and .
In the continuous case: , , by Theorem 3.1, the coupled boundary value problems (1.1) and (1.2) have infinitely many eigenvalues: for , ; for ; for , and they satisfy inequality (3.1). This result is the same as that obtained by Eastham et al. for second-order differential equations [2, Theorem ].
It is evident that and then in these three cases. By Theorem 3.1, the coupled boundary value problems (1.1) and (1.2) have infinitely many real eigenvalues and they satisfy the inequality (3.1). Obviously, the above three cases are not continuous and not discrete. So the existing results are not available now.
By Remark 5.1 and Example 5.2, our result in Theorem 3.1 not only extends the results in the discrete cases but also contains more complicated time scales.
Many thanks to A. Pankov (the Editor) and the anonymous reviewer(s) for helpful comments and suggestions. This research was supported by the Natural Science Foundation of Shandong Province (Grant Y2008A28) (Grant ZR2009AL003) and the Natural Science Fund Project of the University of Jinan (Grant XKY0918).
- Zhang C, Shi Y: Eigenvalues of second-order symmetric equations on time scales with periodic and antiperiodic boundary conditions. Applied Mathematics and Computation 2008,203(1):284-296. 10.1016/j.amc.2008.04.044MathSciNetView ArticleMATHGoogle Scholar
- Eastham MSP, Kong Q, Wu H, Zettl A: Inequalities among eigenvalues of Sturm-Liouville problems. Journal of Inequalities and Applications 1999,3(1):25-43.MathSciNetMATHGoogle Scholar
- Everitt WN, Möller M, Zettl A:Discontinuous dependence of the -th Sturm-Liouville eigenvalue. In General Inequalities, 7. Volume 123. Birkhäuser, Basel, Switzerland; 1997:145-150.View ArticleGoogle Scholar
- Agarwal RP, Bohner M, Wong PJY: Sturm-Liouville eigenvalue problems on time scales. Applied Mathematics and Computation 1999,99(2-3):153-166. 10.1016/S0096-3003(98)00004-6MathSciNetView ArticleMATHGoogle Scholar
- Bohner M, Peterson A: Dynamic Equations on Time Scales: An Introduction with Applications. Birkhäuser, Boston, Mass, USA; 2001:x+358.View ArticleGoogle Scholar
- Lakshmikantham V, Sivasundaram S, Kaymakcalan B: Dynamic Systems on Measure Chains, Mathematics and Its Applications. Volume 370. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1996:x+285.View ArticleGoogle Scholar
- Agarwal RP, Bohner M: Basic calculus on time scales and some of its applications. Results in Mathematics 1999,35(1-2):3-22.MathSciNetView ArticleMATHGoogle Scholar
- Bohner M, Lutz DA: Asymptotic behavior of dynamic equations on time scales. Journal of Difference Equations and Applications 2001,7(1):21-50. 10.1080/10236190108808261MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.